Alert archive / Missouri / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Jul 26, 2017, 3:25 AM CDT for 32 counties in Missouri; 6 counties in Kansas. It took effect at Jul 26, 2017, 4:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2017, 3:25 AM CDT (08:25 UTC)
- In effect from
- Jul 26, 2017, 4:00 PM CDT
- Expired
- Jul 27, 2017, 7:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 38 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WGUS63 KEAX 260825 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Kansas City/Pleasant Hill MO 325 AM CDT Wed Jul 26 2017 MOZ001>008-011>017-023>025-262100- /O.NEW.KEAX.FF.A.0004.170726T2100Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Livingston- Linn MO-Macon- Including the cities of Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, Chillicothe, Brookfield, Marceline, Macon, and La Plata 325 AM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING... The National Weather Service in Kansas City/Pleasant Hill has issued a * Flash Flood Watch for portions of north central Missouri, northeast Missouri, and northwest Missouri, including the following areas, in north central Missouri, Daviess, Grundy, Harrison, Linn MO, Livingston, Macon, Mercer, Putnam, and Sullivan. In northeast Missouri, Adair and Schuyler. In northwest Missouri, Andrew, Atchison MO, De Kalb, Gentry, Holt, Nodaway, and Worth. * From this afternoon through Thursday morning * Thunderstorms with very heavy rain are possible this evening and overnight with rainfall rates that may exceed 2 to 3 inches per hour in the heaviest storms. Total rainfall amounts of 2 to 4 inches are possible, with locally higher amounts. * Excessive rainfall may result in flooding of low-lying or poor drainage areas...creeks and streams...as well as urban areas. In addition to the flash flood hazard...rising river levels are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
609 WGUS63 KEAX 262031 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 331 PM CDT Wed Jul 26 2017 ...Period of Heavy Rain Anticipated Over Northern Missouri Tonight... MOZ001>008-011>017-023>025-270500- /O.CON.KEAX.FF.A.0004.170726T2100Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Livingston- Linn MO-Macon- Including the cities of Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, Chillicothe, Brookfield, Marceline, Macon, and La Plata 331 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of north central Missouri, northeast Missouri, and northwest Missouri, including the following areas, in north central Missouri, Daviess, Grundy, Harrison, Linn MO, Livingston, Macon, Mercer, Putnam, and Sullivan. In northeast Missouri, Adair and Schuyler. In northwest Missouri, Andrew, Atchison MO, De Kalb, Gentry, Holt, Nodaway, and Worth. * Through Thursday morning * Thunderstorms with very heavy rain are possible this evening and overnight with rainfall rates that may exceed 2 to 3 inches per hour in the heaviest storms. Total rainfall amounts of 1 to 3 inches are possible, with locally higher amounts. * Excessive rainfall may result in flooding of low-lying or poor drainage areas...creeks and streams...as well as urban areas. In addition to the flash flood hazard...rising river levels are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
582 WGUS63 KEAX 270235 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Kansas City/Pleasant Hill MO 935 PM CDT Wed Jul 26 2017 MOZ001>008-011-015-016-270345- /O.CAN.KEAX.FF.A.0004.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Grundy-Sullivan- Including the cities of Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, King City, Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, Trenton, Milan, and Green City 935 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central Missouri, northeast Missouri, and northwest Missouri has been cancelled. The axis of heavy rainfall is expected to reside further south, generally south of the Highway 36 corridor overnight. $$ KSZ025-057-102>105-MOZ020>022-028>033-037>039-043-044-271045- /O.EXA.KEAX.FF.A.0004.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Miami-Doniphan-Leavenworth-Wyandotte-Johnson KS- Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Cass-Johnson MO- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, and Warrensburg 935 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THURSDAY... The National Weather Service in Kansas City/Pleasant Hill has expanded the * Flash Flood Watch to include portions of Kansas and Missouri, including the following areas, in Kansas, Atchison KS, Doniphan, Johnson KS, Leavenworth, Miami, and Wyandotte. In Missouri, Buchanan, Caldwell, Carroll, Cass, Chariton, Clay, Clinton, Jackson, Johnson MO, Lafayette, Platte, Randolph, Ray, and Saline. * Until 7 AM CDT Thursday * Thunderstorms with very heavy rain are possible this evening and overnight with rainfall rates that may exceed 2 inches per hour in the heaviest storms. Total rainfall amounts of 1 to 3 inches are possible, with locally higher amounts. * Excessive rainfall may result in flooding of low-lying or poor drainage areas...creeks and streams...as well as urban areas. In addition to the flash flood hazard...rising river levels are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MOZ012>014-017-023>025-271045- /O.CON.KEAX.FF.A.0004.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Andrew-De Kalb-Daviess-Adair-Livingston-Linn MO-Macon- Including the cities of Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Kirksville, Chillicothe, Brookfield, Marceline, Macon, and La Plata 935 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... The Flash Flood Watch continues for * Portions of north central Missouri, northeast Missouri, and northwest Missouri, including the following areas, in north central Missouri, Daviess, Linn MO, Livingston, and Macon. In northeast Missouri, Adair. In northwest Missouri, Andrew and De Kalb. * Until 7 AM CDT Thursday * Thunderstorms with very heavy rain are possible this evening and overnight with rainfall rates that may exceed 2 inches per hour in the heaviest storms. Total rainfall amounts of 1 to 3 inches are possible, with locally higher amounts. * Excessive rainfall may result in flooding of low-lying or poor drainage areas...creeks and streams...as well as urban areas. In addition to the flash flood hazard...rising river levels are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Blair
537 WGUS63 KEAX 270820 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 320 AM CDT Thu Jul 27 2017 KSZ025-102-MOZ012>014-017-020>025-031>033-270930- /O.CAN.KEAX.FF.A.0004.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Atchison KS-Doniphan-Andrew-De Kalb-Daviess-Adair-Buchanan- Clinton-Caldwell-Livingston-Linn MO-Macon-Carroll-Chariton- Randolph- Including the cities of Atchison, Wathena, Elwood, Troy, Highland, Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, Marceline, Macon, La Plata, Carrollton, Salisbury, Brunswick, Keytesville, and Moberly 320 AM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeast Kansas and Missouri has been cancelled. The threat for heavy rain has shifted to the south of the area. $$ KSZ057-103>105-MOZ028>030-037>039-043-044-271200- /O.CON.KEAX.FF.A.0004.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Miami-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-Jackson- Lafayette-Saline-Cass-Johnson MO- Including the cities of Paola, Osawatomie, Louisburg, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, and Warrensburg 320 AM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of Kansas and Missouri, including the following areas, in Kansas, Johnson KS, Leavenworth, Miami, and Wyandotte. In Missouri, Cass, Clay, Jackson, Johnson MO, Lafayette, Platte, Ray, and Saline. * Until 7 AM CDT this morning * Thunderstorms with very heavy rain continue to track across the region this morning. 1 to 3 inches of additional rainfall are possible...mainly south of the Missouri River. * Flash flooding is ongoing across parts of the Kansas City metro area and eastward into west central Missouri this morning. Additional rainfall early this morning will likely cause flooding problems to worsen. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
113 WGUS63 KEAX 271208 FFAEAX Flood Watch National Weather Service Kansas City/Pleasant Hill MO 708 AM CDT Thu Jul 27 2017 KSZ057-103>105-MOZ028>030-037>039-043-044-271315- /O.EXP.KEAX.FF.A.0004.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Miami-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-Jackson- Lafayette-Saline-Cass-Johnson MO- Including the cities of Paola, Osawatomie, Louisburg, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, Harrisonville, Pleasant Hill, and Warrensburg 708 AM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of Kansas and Missouri has expired. Thunderstorms have moved south of the area, and heavy rain is no longer expected today. While the threat for additional rain has ended, widespread flooding is ongoing from very heavy rain that fell overnight. Remember - turn around, don't drown. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:21 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 26, 3:21 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
321 AM CDT Wed Jul 26 2017
.Discussion...
Issued at 320 AM CDT WED JUL 26 2017
Large convective complex is spreading across much of Nebraska into
northern Kansas associated with a well-defined upper wave. This
activity will encounter a more stable low-level airmass over
northeast KS and northern MO later this morning which should allow
for some weakening, but could still get scattered showers and a
few weak storms tracking into areas north of the Missouri River
into the late morning and early afternoon.
The scattered precipitation and widespread cloud cover associated
with this wave throws a lot of uncertainty into the heat advisory
that is ongoing for today. If today were sunny, 850 hPa temps as
high as 23C would support highs in the middle to upper 90s which
would yield heat index values as high as 105 to 110 given
dewpoints rising into the middle to upper 70s. However, the cirrus
shield is already getting pretty thick and temperatures appear
unlikely to get this high. Will go ahead and let the heat advisory
ride for now, since even a little bit of sun coming out this
afternoon could allow temperatures to get into at least the lower
90s with heat index values around 100 to 105. If clouds don't
thin out then at least northern parts of the advisory may need to
be dropped.
The main focus then becomes the potential for very heavy rain
across northern Missouri tonight as a strengthening low level jet
begins to feed into a cold front approaching from the northwest.
Strong moisture transport within this jet will bring precipitable
water values into the very high to extreme category, likely
exceeding 2.5 inches. Combine this with very deep warm cloud
depth, a nearly saturated troposphere and tall/thin CAPE profiles
similar to a tropical airmass and all ingredients are in place for
very efficient rainfall rates possibly exceeding 2 to 3 inches
per hour. While the ground across northern Missouri has had some
time to dry out, and 3-hour flash flood guidance is as high as 3
to 4 inches in spots, these amounts could certainly be exceeded in
some locations given the high rain rates and potential for
training storms along the boundary. Will therefore issue a flash
flood watch for areas near and north of US 36 Highway until 7 AM
Wednesday. Will have to watch to see if this heavy rain axis shifts
a bit further south of the current watch area as a few models are
beginning to suggest, in which case more counties may need to be
added.
A secondary concern this evening will be the potential for strong
to severe storms ahead of the front especially if clouds can clear
out and allow the airmass to become moderately or strongly
unstable. Should this occur, marginal shear values and increasing
low-level shear in the vicinity of the low-level jet would be
supportive of a few severe storms with damaging winds, especially
from northeast KS into northwest MO and even as far south as the
KC metro area. One big difference between this event and what
occurred Saturday night will be quite a bit more mid-level
moisture. This lack of dry air aloft will cut back on the
potential for strong downward momentum and make it unlikely that
we see multiple damaging downbursts over a large area like what
occurred on Saturday. Any damaging wind gusts should be much more
scattered in nature this time.
Scattered showers and storms will likely redevelop near and south
of I-70 on Thursday as the front makes slow southward progress
into the Ozarks. Shear will be quite a bit lower so these are
unlikely to be very strong. This activity will clear out by early
evening setting the stage for a very nice end to the week with
highs in the low to mid 80s and much lower humidity. These cooler
and drier conditions will likely last into at least the middle of
next week.
&&
.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1155 PM CDT TUE JUL 25 2017
VFR conditions are expected through the majority of the TAF
period, although decaying showers/storms could impact KSTJ and
perhaps MCI and MKC after sunrise. Additional showers and storms
are possible just beyond the end of the TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-
103>105.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
MOZ030-031-038>040-044>046-054.
Heat Advisory until 8 PM CDT this evening for MOZ028-029-037-043-
053.
Flash Flood Watch from this afternoon through Thursday morning
for MOZ001>008-011>017-023>025.
&&
Discussion...Hawblitzel
Aviation...LaflinHazardous weather outlook, Jul 25, 5:11 AM CDT, 22 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 511 AM CDT Tue Jul 25 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 511 AM CDT Tue Jul 25 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices will climb to between 100 and 105 across portions of eastern Kansas this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices may climb as high as 105 Wednesday afternoon. Severe storms are possible Wednesday afternoon and evening. Storms may linger in Thursday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.